Medical Questions > Conditions and Diseases > Allergies Forum

Poison ivy rebound with prednisone treatment

I got poison ivy for the first time about a month ago. It was a VERY severe case! Due to my lack of ahealth insurance, I went to a free clinic. The doctor (well, nurse) prescribed me 5 mg prednisone pills--I took 3 pills 3 times a day (45 mg total per day), for 3 days, 2 pills 3 times a day for 3 days (30 mg total per day), and 1 pill 3 times a day (15 mg total per day) for 3 days. While on the steroids, my rash seemed to go away... While not 100%, but well on its way. About 36hours after stopping the steroids, my rash came back. So I went back to the clinic, and she put me on more prednisone...2 pills 2 times a day for a week. She changed it to twice a day due to the terrible night sweats, hunger, depression, and insomnia I'd been experiencing. So about a week after I finished the second round of pills, I had yet another rebound reaction!! This time I have a rash in places I never even had it the first time ( my ears, eyes, face, and thighs)!! I'm miserable. So after a third trip to the clinic today, I now have to take the prednisone the same way/dosage I did the first time. I'm worried that I didn't take a strong enough dose in the first place that has now started a terrible cycle I feel I may never get out of. Is this last round the proper dosage to finally knock this out? I'm over the side effects of steroids, and totally over the rash and itchiness!! I forgot to mention I do take birth control pills (which may have determined the dosage of steroids cuz they increase the steroids effectiveness??). Should I have gone to the ER and gotten a steroid shot? I really don't want to have to endure a fourth round of steroids!! Help!
Did you find this post helpful?
|

replied June 27th, 2016
I had the same thing happen to me. I went to an urgent care in DE for poison ivy. They gave me a tapered dose for 7 days. It started to go away, then came back with a vengeance, so I went to my dermatologist at Jefferson University hosp. in Phila. He said I had a "rebound reaction" to the first treatment, and put me on a FOUR week tapered course, (40 mgs./day for 1 week, then 30 mgs./day for one wk., then 20/day for a week, then 10/day for a week), plus steroid cream. I also got a shot today. These guys know what they are doing. My advice is to go to a dermatologist! P.S. My drug store didn't even charge me for the drugs both times!
|
Did you find this post helpful?

User Profile
replied August 8th, 2017
(online)
Thank you for asking at Ehealth forum!

I read your question and i understand your concern. If poison IV exposure was not there, recurrent rashes are not explained by hypersensitivity, you need check up by your dermatologist and allergist immunologist to find out other cause for it.

I hope it helps. Stay in touch with your healthcare provider for further guidance as our answers are just for education and counselling purposes and cannot be an alternative to actual visit to a doctor.
Take care
Khan
|
Did you find this post helpful?
Must Read
What causes allergies? We review risk factors and common allergens in this intro to allergies section....
What causes an allergy? Who is more likely to develop allergies? More here....
Which allergy symptoms are serious signs of allergic reaction and which are merely bothersome? Common types of allergy symptoms and allergic reactions here....
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Allergies , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.